Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Jackson, KY

May 4, 2000Menifee County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 4, 2000, 5:09 PM EDT for Menifee County, Wolfe County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2000, 5:09 PM EDT (21:09 UTC)
Expired
May 4, 2000, 5:45 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Menifee County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 34 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:10 PM EDTThunderstorm WindCampton, KYTrees were blown down on Flat Mary Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS53 KJKL 042110
SVRJKL
KYC165-237-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
509 PM EDT THU MAY 4 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY
  WOLFE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 545 PM EDT

* AT 509 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER PINE
  RIDGE...OR ABOUT 3 MILES WEST OF CAMPTON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENNISTON AT 535 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

$$
DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:40 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 4, 3:40 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT THU MAY 4 2000

LITTLE CHANGE SINCE YESTERDAY...EXCEPT THAT THE WARM AND RATHER
HUMID AIR MASS IS NOW FULLY IN PLACE ACROSS THE FORECAST AREA. UPPER
LEVEL LOW CONTINUES NEARLY STATIONARY ALONG THE OK/AR BORDER WITH
RIDGING OVER THE SOUTHEAST UNITED STATES. ATMOSPHERE IS MOIST AND
UNSTABLE WITH LITTLE IN THE WAY OF A CAP. HOWEVER...THERE ARE NO
SIZEABLE FEATURES TO FOCUS CONVECTION EITHER. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON...DESPITE THE FACT THAT
THERE HAS BEEN SUBSTANTIAL CLOUDINESS.

CONVECTION DID PERSIST LONGER THAN ANTICIPATED LAST NIGHT DUE TO
DIVERGENCE ALOFT IN A DEFORMATION ZONE. SUCH SUPPORT FOR CONTINUING
CONVECTION IS NOT PRESENT TONIGHT. WILL CALL FOR SCATTERED SHOWERS/STORMS
TO END THIS EVENING. UNTIL THEY DISSIPATE...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DUE TO WEAK WIND FIELDS RESULTING IN SLOW MOVING
STORMS. MODELS AGREE ON MID/UPPER LEVEL MOISTURE DROPPING OFF
TONIGHT. WITH LOSS OF HEATING...CUMULUS SHOULD ALSO DISSIPATE. WITH
DECREASING CLOUDS...LIGHT WINDS...AND MOIST AIR MASS...WILL EXPECT
VALLEY FOG (DENSE IN SOME AREAS...ESPECIALLY WHERE IT RAINED).

FRIDAY SHOULD BRING MORE SUNSHINE THAN TODAY. NO CHANGE IN LOW LEVEL
AIR MASS IS EXPECTED. ALTHOUGH THERE IS STILL NO SUPPORT FOR
ORGANIZED CONVECTION...ANY DOWNWARD VERTICAL MOTION SHOULD ALSO BE
VERY WEAK. ADDITIONAL HEATING FROM INCREASED SUNSHINE LOOKS LIKE IT
COULD EASILY LEAD TO SCATTERED SHOWERS/STORMS POPPING UP AGAIN.
THINK THAT NGM MOS POP IS TOO LOW. WILL GO WITH A 30 POP AREA WIDE.

FRIDAY NIGHT/SATURDAY SHOW NO APPRECIABLE CHANGE FROM TONIGHT/FRIDAY
AND WILL AGAIN CARRY A 30 POP ON SATURDAY AFTERNOON.

NGM MOS TEMPS LOOK CLOSE OR SLIGHTLY TOO WARM (ESPECIALLY THE 88 AT
5I3 ON FRIDAY).

EXTENDED FORECAST...UPPER LOW OVER SOUTH CENTRAL U.S. IS EXPECTED TO
CONTINUE WEAKENING AND FINALLY START TO MOVE EAST AS NEXT TROF IN
MAIN WESTERLIES DROPS INTO MIDDLE OF THE NATION EARLY IN THE WEEK.
REMNANTS OF THE SOUTH CENTRAL U.S. LOW COULD PROVIDE AN INCREASED
CHANCE OF CONVECTION BY MONDAY. NO CHANGE IN AIR MASS EXPECTED UNTIL
MIDWEEK WHEN NEXT SIGNIFICANT UPPER TROUGH DROPS SOUTHEAST...WITH
ABOVE NORMAL TEMPS CONTINUING UNTIL THEN. COLD FRONT PASSAGE NOW SHOWN
BY MRF AND ECMWF TUESDAY NIGHT. HOWEVER...THE TREND FOR SLOWING THE
FRONT CONTINUES FOR A NUMBER OF MODEL RUNS. WILL INCLUDE A DAY TO
DAY CHANCE OF SHOWERS/STORMS IN THE EXTENDED FORECAST...BUT WILL NOT
DIFFERENTIATE A BETTER CHANCE OF PRECIP FOR ANY PARTICULAR DAY AT
THIS TIME.

.JKL...NONE

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:29 PM EDTSevere Thunderstorm WarningJKLJackson31 min
May 4, 4:46 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.